Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 264, NWS Blacksburg, VA

August 16, 2007Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 8:21 PM EDT for Buckingham County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 8:21 PM EDT (00:21 UTC)
Expired
Aug 16, 2007, 8:50 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 147 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:30 PM EDTTSTM WND DMGNew Canton, VALARGE TREES DOWN.
Aug 16, 8:30 PM EDTHAIL 1New Canton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 4:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 170021
SVRRNK
VAC029-170115-
/O.NEW.KRNK.SV.W.0264.070817T0021Z-070817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 915 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CENTENARY...OR ABOUT 12 MILES WEST OF FORK UNION...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTENARY...
  GOLD HILL...
  NEW CANTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3770 7828 3763 7826 3757 7830 3768 7867
      3773 7864 3776 7849
TIME...MOT...LOC 0021Z 286DEG 16KT 3772 7846

$$

WP
1 follow-up statement
000 
WWUS51 KRNK 170050
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT THU AUG 16 2007

VAC029-170059-
/O.CAN.KRNK.SV.W.0264.000000T0000Z-070817T0115Z/
BUCKINGHAM VA-
849 PM EDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCKINGHAM COUNTY
IS CANCELLED...

AT 849 PM...WEATHER RADAR INDICATED THE THUNDERSTORM HAD WEAKENED 
AND EXITED THE COUNTY. THEREFORE...THE WARNING IS CANCELLED.

IF YOU LIVE IN THE CENTENARY TO TAGGART AREA AND HAD HIGH 
WINDS...WIND DAMAGE OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...TOLL FREE...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3770 7828 3763 7826 3757 7830 3768 7867
      3773 7864 3776 7849
TIME...MOT...LOC 0049Z 286DEG 16KT 3769 7831

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 16, 3:42 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU AUG 16 2007

.SYNOPSIS...
HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE
INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON
FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND
THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO
NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS
AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO
VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT
THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY
ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH
WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG
IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE
VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS.

INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE
ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD
ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING.  ACTIVITY FIRES UP
AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST
PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING
OFF GOING INTO FRIDAY EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER
CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY
NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND
THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF
MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO
SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS
DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM
FRONT NORTH ACROSS THE REGION ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON
SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY
THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER
WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND
STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS.
WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH
ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A
CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG
THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION.
BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR
NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND
PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS
AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY.
BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE
FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW
MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN
FALLS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY
AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED
SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT
PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB-
VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT THU AUG 16 2007

NCZ005-006-VAZ043-044-058-059-171615-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A
COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-171615-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT
APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615-
TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH
HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 5:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 E BEDFORD CITY        37.34N 79.43W
08/16/2007  E1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

            ONE OR TWO HAIL STONES MAY HAVE BEEN SLIGHTLY LARGER.

&&

SK
Local storm report, Aug 16, 6:06 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     EVINGTON                37.23N 79.28W
08/16/2007                   CAMPBELL           VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN EVINGTON AREA ALONG LEESVILLE ROAD.

&&

SK
Special weather statement, Aug 16, 6:40 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT THU AUG 16 2007

VAZ020-162345-
BATH VA-
640 PM EDT THU AUG 16 2007

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARLINTON...OR ABOUT 6
MILES WEST OF MOUNTAIN GROVE...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MOUNTAIN GROVE...AND LAKE MOOMAW AT 700
PM EDT...BACOVA JUNCTION AT 705 PM EDT...HOT SPRINGS AT 715 PM EDT...
WARM SPRINGS AT 725 PM EDT...MILLBORO...AND NIMROD HALL AT 745 PM
EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Aug 16, 6:46 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             15 W AMHERST            37.58N 79.32W
08/16/2007  E0.75 INCH       AMHERST            VA   PUBLIC

0510 PM     TSTM WND DMG     15 W AMHERST            37.58N 79.32W
08/16/2007                   AMHERST            VA   PUBLIC

            LARGE TREE DOWN.

0535 PM     HAIL             6 SE EVINGTON           37.17N 79.21W
08/16/2007  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

            HAILED FOR 20 MINUTES...535 TO 555 PM...PENNY TO NICKEL
            IN SIZE.

0545 PM     TSTM WND DMG     8 S AMHERST             37.47N 79.05W
08/16/2007                   AMHERST            VA   FIRE DEPT/RESCUE

            TREES DOWN.

&&

11
Local storm report, Aug 16, 6:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NW EVINGTON           37.25N 79.31W
08/16/2007  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

            LOCATION VERY CLOSE TO BEDFORD COUNTY LINE

&&

SK
Special weather statement, Aug 16, 7:52 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT THU AUG 16 2007

VAZ020-170045-
BATH VA-
752 PM EDT THU AUG 16 2007

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF MARLINTON...OR ABOUT 8 MILES
NORTH OF MOUNTAIN GROVE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BURNSVILLE AT 820 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND AWAY FROM
WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.